Colorado, 2024

Tornadoes and Hail in Colorado, May 19, 2024

May 19, 2024 · NWS BOU · 8 events in 2 counties and zones

A brief landspout tornado occurred over southern Washington county. The other severe weather accompanied a supercell thunderstorm that tracked southeast across eastern Logan County which produced 2 tornadoes and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief landspout tornado occurred over southern Washington county. The other severe weather accompanied a supercell thunderstorm that tracked southeast across eastern Logan County which produced 2 tornadoes and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 9:36 AM MST, 2 hours 36 minutes earlier. Its key messages:

  • Risk (50-60% chance) of a severe storm or two across the far northeast plains this afternoon. Isolated to scattered showers/storms with gusty outflow winds elsewhere.
  • Another round of strong to severe storms possible Monday afternoon into Monday evening across most of the eastern plains.
  • Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region
  • Warming/drying trend for the second half of next week
Area forecast discussion, May 19, 9:36 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 AM MDT Sun May 19 2024

.KEY MESSAGES...

- Risk (50-60% chance) of a severe storm or two across the far
  northeast plains this afternoon. Isolated to scattered
  showers/storms with gusty outflow winds elsewhere.

- Another round of strong to severe storms possible Monday
  afternoon into Monday evening across most of the eastern plains.

- Cooler, wetter pattern late Monday into Tuesday as a couple weak
  systems track across the region

- Warming/drying trend for the second half of next week

&&

.UPDATE...
Issued at 1036 AM MDT Sun May 19 2024

Satellite shows a broad trough to our northwest, resulting in
moderate west/southwest flow aloft. At the surface, moisture
advection was occurring across the northeast plains with dewpoints
increasing into the lower to mid 50s roughly along and east of a
Fort Morgan to Limon line. Satellite also shows some cumulus
already developing across the mountains, with sufficient mid level
moisture still in place per water vapor imagery and 12Z Grand
Junction sounding. ACARS soundings from Denver show a rather
shallow inversion, resulting in a fast warmup and probably an
earlier than normal day for convection.

Overall the forecast is on track for isolated to scattered showers
and relatively high based storms with gusty winds this afternoon,
and a threat of severe storms over the northeast corner.  A
dryline will develop with further mixing (once we hit convective
temps along the Front Range), and then shift eastward across the
plains during the afternoon. The highest MLCAPE is expected to set
up roughly along and east of a Sterling to Akron line, where
values ~1500 J/kg expected with low to mid 50s dewpoints. Thus,
we'll have a threat of severe storms for those locations mid to
late afternoon with sufficient instability and bulk shear.
Exact location of the severe storms is still a little uncertain
when taking a look at a couple cirrus cloud bands and CAM output,
but the ingredients including sufficient shear are there.
Straightline hodographs would favor large hail and damaging winds
as the primary threats.

West of the dryline, gusty outflow winds will be the primary
threat with higher based showers and isolated storms, along with
DCAPE near 1300 J/kg. Thus, would not be surprised to see some
gusts to 50 mph with that activity. Things should settle down a
little earlier than normal with weak subsidence spreading across
the forecast area this afternoon and evening.

&&

.SHORT TERM /Through tonight/...
Issued at 415 AM MDT Sun May 19 2024

Water vapor imagery shows a broad trough has moved over the
western US with southwesterly flow over Colorado. There is decent
mid level moisture and weak large scale ascent which has led to a
few showers forming over the far northeast plains this morning.
Drier air moving in along with downslope surface winds will help
high temperatures reach well above normal with highs in the 80s
across the urban corridor and pains this afternoon.

During the afternoon, there will be slight instability that forms
across much of the CWA which will allow for weak showers and
perhaps a thunderstorm or two to form. The dry low level airmass
with steep lapse rates means that any showers or storms that form
could create strong wind gusts potentially up to 45 mph. Across
the far northeast plains, it will be a different story. There will
be much higher low level moisture to the east of a dryline.
Instability will be much greater with most unstable CAPE values
exceeding 1,500 j/kg. With sufficient shear and forcing, strong to
severe storms may form with large hail and damaging wind gusts
possible. The most likely area for the severe storms would be east
of a line from Sterling to Akron.

Showers and storms will dissipate tonight. There will be a couple
weak cold fronts that will allow for temperatures to cool into the
40s across the plains.

&&

.LONG TERM /Monday through Saturday/...
Issued at 315 AM MDT Sun May 19 2024

More organized convection is expected across portions of the
forecast area on Monday. Guidance is largely in good agreement
with the synoptic scale pattern here, but important mesoscale
details remain uncertain across our forecast. Broad southwesterly
flow aloft is anticipated ahead of an approaching positively
tilted trough axis. A weak southern stream shortwave is expected
to race across the region from Monday afternoon into Monday night,
with lee cyclogenesis expected somewhere in eastern Colorado. To
the north of this low, moist, east/northeasterly flow is expected
to develop, with surface dew points gradually increasing into the
upper 40s to mid 50s in northeastern Colorado. Wherever this
warm/moist sector develops, guidance depicts a favorable
environment for strong to severe storms for a brief period late
Monday afternoon into Monday evening, with MLCAPE values near
500-1000 J/kg in along with good 0-6km speed/directional wind
shear. A few hi-res models try to develop storms as far west as
the I-25 corridor, though HREF/NCAR FV3 ensembles generally keep
the higher probability corridor near the eastern edge of our CWA.
These marginal events are always difficult to forecast, and
therefore it wouldn't be surprising to see shifts in the current
SPC outlook as we get closer to the event... but at the very
least, a conditional severe storm threat is becoming more likely
for Monday.

By Tuesday, the first shortwave should be exiting the region,
with some lingering showers/storms possible across the northeast
plains. With the passage of a strong cold front, highs should be
much cooler across the region... only peaking in the upper 50s to
low 60s. Still, modest boundary-layer moisture combined with
larger scale ascent from a trailing shortwave should be enough for
additional showers and a few storms by the afternoon, especially
across the Front Range/urban corridor where shallow upslope flow
should develop. Model soundings show a humidity rich 700-400mb
layer with only modest instability, which in all likelihood would
limit the severe threat. Still couldn't rule out briefly heavy
rain along with some hail, but the potential certainly looks lower
than Monday's threat.

Wednesday will be much quieter across the forecast area with
temperatures warming back up into the 60s/70s. A drier airmass
should advect into the region with typical inverted-V type
soundings with minimal CAPE. Can't rule out a few high-based,
mostly virga, showers but these should stay isolated in coverage.

A continued warming/drying trend is expected into Thursday as
southwesterly flow aloft strengthens. A weak shortwave is forecast
to track to our north with minimal impacts from this feature.
Again a few showers and storms will be possible across the higher
elevations and along the northern border of our CWA.

As we enter the latter half of the week into next weekend,
forecast uncertainty increases quickly. There is generally good
agreement that a broad upper trough/closed upper low will meander
across the Pacific Northwest, with one or more shortwaves pivoting
around the main trough axis. However, there is little agreement
in the timing and placement of any of these finer-scale details
and thus little reason to deviate from the multi-model mean. The
general pattern would favor near normal temperatures with daily
chances (20-40%) of showers and thunderstorms across the region.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1036 AM MDT Sun May 19 2024

Main concern is gusty outflow winds from high based showers or
virga this afternoon.

ACARS soundings show the inversion weakening and we're starting to
mix a little better now. While we could go variable winds for an
hour or two initially, overall a west to northwest wind should
prevail through 00Z. We are already starting to see cumulus
develop in/near the mountains, and thermal/moisture profiles would
suggest strong and gusty outflow wind potential to ~40 knots
possible with any high based convective activity. Coverage is
expected to be great enough per upstream satellite imagery to
warrant VRB gusty winds with a VCSH from around 19Z to ~00Z. The
threat of any thunder is less than 10%.

Winds should settle down toward 00Z but could still be variable
between northerly and east or southeast. A cold front then arrives
toward 09Z-11Z with a northeasterly push of winds. That will also
usher in higher low level moisture with potential for stratus. At
this point, the upslope appears pretty shallow and weak, so we'll
just go with SCT clouds around 3000 ft AGL for the Denver area TAF
sites 12Z-16Z. There's about a 30% chance it goes BKN for MVFR
ceilings.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Hiris
AVIATION...Barjenbruch
Hazardous weather outlook, May 19, 10:12 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Sun May 19 2024

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Sun May 19 2024

...SEVERE STORM THREAT OVER PORTIONS OF THE NORTHEAST PLAINS THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and a few storms will develop and move east
across the area this afternoon and early evening. Most showers
and storms today will produce strong and gusty outflow winds up to
50 mph, while a couple severe storms will be possible over the
northeast plains. The greatest risk of severe weather will
generally be along and east of a line from Sterling to Akron, but
can't be ruled out a bit farther west than that. Large hail and
damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms will be possible across the plains
on Monday afternoon. The main threats would be large hail and
gusty winds, along with locally heavy rainfall. Scattered showers
and storms will continue Monday night into Tuesday, with cooler
temperatures also expected behind a cold front. Light snow
accumulations will also be possible Monday night into Tuesday
across the higher mountains.

The second half of the week will be warmer and drier across the
region. Isolated showers and thunderstorms will be possible each
afternoon, mainly across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports gusty winds or hail will be appreciated.

The radar

The Denver radar (KFTG), 98 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Washington

When
May 19, 12:12 PM MST to 12:22 PM MST
Where
Washington County, 11.17 mi S of Lindon to 11.09 mi S of Lindon
Rating
EFU
Path length
0.21 mi
Path width
25 yd
Reported by
Public
Coordinates
39.570, -103.430

Beginning time estimated. Path/location also estimated on radar, no damage reported as the tornado occurred over an open field. Several images from the public were displayed on social media.

Tornado, Logan

When
May 19, 1:45 PM MST to 1:56 PM MST
Where
Logan County, 4.28 mi NNW of Powell to 4.18 mi N of Powell
Rating
EF2
Path length
1.57 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.830, -103.020

Tornado touched down just west of CR 59, along CR 56, moving towards the east-southeast. The tornado impacted one residence after initial touchdown uprooting and snapping several trees on the west side of the property. A few pieces of hard blue plastic window well covering was found embedded into the west facing stucco-ed wall of the home. The tornado then proceeded to impact another residence about one-quarter mile east-southeast where it removed the west facing awning, anchored to the primary houses' roof structure, the northwest facing cement board house siding, and approximately one square of asphalt roofing shingles. The most significant impact was to three telephone poles on CR 59, about one-tenth of a mile south of the CR 56, that were snapped at their bases, resulting in EF-2 damage. The tornado remained on the ground for a few more minutes moving primarily towards the east where it overturned a few center pivot and damaging a working farm's outbuilding. The tornado then lifted over open fields. It was reported, by a trained spotter, that the tornado briefly touched down once more just east of the Caliche School before dissipating. No additional damage was reported.

Thunderstorm Wind, Logan

When
May 19, 1:47 PM MST to 1:48 PM MST
Where
Logan County, 4.28 mi NNW of Powell
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.830, -103.020

Given the location of this residence, the thought is they were in the RFD feeding into the tornado to the immediate north.

Hail, Logan

When
May 19, 1:48 PM MST to 1:58 PM MST
Where
Logan County, 4.15 mi N of Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -103.000

Tornado, Logan

When
May 19, 1:56 PM MST
Where
Logan County, 4.33 mi NE of Powell
Rating
EFU
Path length
0.01 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
40.820, -102.950

Spotter reported another brief touchdown east of Caliche School.

Hail, Logan

When
May 19, 2:15 PM MST to 2:20 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Tornado, Logan

When
May 19, 2:28 PM MST to 2:33 PM MST
Where
Logan County, 2.96 mi SSE of Fleming to 3.09 mi SSE of Fleming
Rating
EFU
Path length
0.16 mi
Path width
25 yd
Reported by
Public
Coordinates
40.640, -102.810

Location, track, and width estimated.

Hail, Logan

When
May 19, 2:35 PM MST to 2:42 PM MST
Where
Logan County, 2.32 mi SSW of Dailey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -102.740

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168360, 1178308, 1178309, 1168361, 1178310, 1168390, 1168395, 1168396.